Louisiana, 2015

Hail in Louisiana, April 19, 2015

April 19, 2015 · NWS SHV · 15 events in 6 counties and zones

An upper level disturbance moved eastward across the Southern Plains during the late afternoon hours of April 19th. Accompanying the upper level disturbance was a dry line that encountered strong instability across Northeast Texas, Southwest Arkansas and Northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level disturbance moved eastward across the Southern Plains during the late afternoon hours of April 19th. Accompanying the upper level disturbance was a dry line that encountered strong instability across Northeast Texas, Southwest Arkansas and Northwest Louisiana. Once the cap was broken in the afternoon hours, deep layer shear values near 40kts were supportive of discrete supercell thunderstorms. Lapse rates were dry adiabatic and given the low wet bulb zero heights across the region, large hail was the main threat with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 19, 3:13 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 3:13 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CDT SUN APR 19 2015

.DISCUSSION...
A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE THAT HAD OPENED INTO A
WAVE FROM PREVIOUSLY CLOSED LOW...WAS MOVING OUT ACROSS THE PLAINS
AND WAS SENDING A COMPLEX WEATHER SYSTEM ACROSS THE CENTRAL AND
SOUTHERN SECTIONS OF THE COUNTRY. A SURFACE LOW PRESSURE SYSTEM
WAS LIFTING OUT AHEAD OF THE UPPER SYSTEM AND HAD A TRAILING
COLD FRONT INTO OKLAHOMA AND TEXAS OVERTAKING A DRY LINE ACROSS
TEXAS. WITH PLENTY OF SUN DURING THE DAY AND A STRONG INFLOW OF
GULF MOISTURE INTO THE SYSTEMS...THE ATMOSPHERE IS UNSTABLE AND
WILL BE PRODUCING STRONG TO SEVERE THUNDERSTORMS AHEAD OF AND WITH
THE PASSAGE OF THE FRONTAL BOUNDARY. A STRONG PRESSURE GRADIENT
ASSOCIATED BETWEEN THE SURFACE LOW AND HIGH PRESSURE TO THE
SOUTHEAST WILL RESULT IN STRONG AND GUSTY WINDS. A LAKE WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND
PARTS OF EAST AND NORTHEAST TEXAS AND NORTH LOUISIANA. THE SYSTEM
WILL BE MOVING QUICKLY ACROSS THE FOUR STATE REGION DURING THE
REMAINDER OF THE AFTERNOON AND DURING THE EVENING WITH THE
SHOWERS AND THUNDERSTORMS TAPERING OFF FROM WEST TO EAST WITH
SURFACE HIGH PRESSURE BUILDING INTO THE AREA. ANOTHER UPPER LEVEL
TROUGH OF LOW PRESSURE WILL PHASE WITH THE MORE SOUTHERN TROUGH
CARVING OUT A LONGWAVE TROUGH ACROSS THE CENTRAL AND SOUTHEAST
PARTS OF THE COUNTRY. WITH RIDGING ON THE SURFACE AND ALOFT DRY
WEATHER WILL LAST INTO THE START OF THE WORK WEEK BUT A LARGE AND
CLOSED LOW WILL MOVE ALONG THE CANADA BORDER AND INTO THE UPPER
MID WEST WITH A RATHER BROAD TROUGH COVERING MUCH OF THE
EASTERN HALF OF THE COUNTRY WITH A FLAT RIDGE ACROSS MEXICO AND
THE SOUTHERN STATES. THIS WILL RESULT IN RAIN CHANCES RETURNING TO
THE AREA BY LATER TUESDAY AND REMAINING INTO THE WEEKEND...WHEN A
BRIEF BUT WEAK RIDGING PATTERN ALOFT SHIFTS OVER THE GULF COAST
STATES. THIS MAY ALLOW FOR A DRY LATE WEEKEND. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  56  73  49  77 /  50   0   0  10
MLU  59  73  49  77 /  60   0   0  10
DEQ  49  71  42  74 /  40   0   0  20
TXK  53  72  45  75 /  50   0   0  10
ELD  55  71  44  75 /  60   0   0  10
TYR  52  72  49  76 /  30   0   0  10
GGG  53  73  49  76 /  40   0   0  10
LFK  56  76  51  79 /  40   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ096-
     108>111-124-125-136-137-149-150.

&&

06
Hazardous weather outlook, Apr 19, 11:29 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1229 PM CDT SUN APR 19 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1229 PM CDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS BY MID TO LATE
AFTERNOON. THE STORMS WILL THEN SPREAD EAST INTO NORTH LOUISIANA
ALONG AND JUST AHEAD OF AN EASTWARD MOVING COLD FRONT...THAT
WILL HAVE OVERTAKEN A DRYLINE...OVER EAST CENTRAL TEXAS AND
SOUTHEAST OKLAHOMA. STRONG SURFACE HEATING DURING THE
AFTERNOON WILL CONTRIBUTE TO A VERY UNSTABLE ATMOSPHERE...WITH
SOME OF THE STORMS BECOMING SEVERE THROUGH THIS EVENING...
WITH VERY LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
ISOLATED TORNADOES POSSIBLE. STORMS MAY FORM INTO A CONVECTIVE
COMPLEX LATE THIS AFTERNOON OR EARLY EVENING...AND ACCELERATE
EAST SOUTHEAST OUT OF THE REGION AHEAD OF COLD FRONT. THE SEVERE
WEATHER THREAT WILL QUICKLY DIMINISH FROM WEST TO EAST THIS
EVENING...IN WAKE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
WEDNESDAY AND CONTINUE THROUGH SATURDAY. A WEAK COLD FRONT
BACKDOORS SOUTHWEST INTO THE FOUR STATE REGION...AND STALLS ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL BE NEEDED THIS AFTERNOON AND EVENING ACROSS
THE REGION MAINLY AFTER 2 PM CDT INTO THE EVENING.

06

In the hours before

Local storm report, Apr 19, 4:44 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 S MOUNT ENTERPRISE    31.81N  94.68W
04/19/2015  E1.00 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1500311

09
Local storm report, Apr 19, 4:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 S MOUNT ENTERPRISE    31.83N  94.68W
04/19/2015  E1.75 INCH       NACOGDOCHES        TX   PUBLIC

            GOLF BALL HAIL COVERING THE GROUND

&&

EVENT NUMBER SHV1500312

09
Local storm report, Apr 19, 5:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NNW NACOGDOCHES       31.62N  94.65W
04/19/2015  E1.00 INCH       NACOGDOCHES        TX   AMATEUR RADIO

&&

EVENT NUMBER SHV1500313

09
Special weather statement, Apr 19, 5:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT SUN APR 19 2015

LAZ001-002-200000-
BOSSIER LA-CADDO LA-
609 PM CDT SUN APR 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOSSIER AND NORTHWESTERN
CADDO PARISHES UNTIL 700 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELCHER...OR 18 MILES NORTHWEST OF BOSSIER CITY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BENTON AROUND 620 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DIXIE...LINTON...ALDEN
BRIDGE...CAVETT...ROCKY MOUNT...IVAN AND BELLEVUE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
LOUISIANA.

LAT...LON 3264 9392 3285 9395 3292 9349 3264 9346
TIME...MOT...LOC 2309Z 263DEG 29KT 3274 9384

06
Local storm report, Apr 19, 5:10 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             3 NE NACOGDOCHES        31.65N  94.61W
04/19/2015  E1.75 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1500314

09
Local storm report, Apr 19, 5:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 PM CDT SUN APR 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             1 N GARRISON            31.84N  94.49W
04/19/2015  E0.75 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1500315

09

The radar

The Ft Polk radar (KPOE), 66 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Sabine

When
April 19, 5:25 PM CST
Where
Sabine County, 0.59 mi E of Many
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.570, -93.470

Golfball sized hail was reported in Many, Louisiana.

Hail, Bossier

When
April 19, 5:40 PM CST
Where
Bossier County, 0.9 mi SW of Benton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.690, -93.740

Quarter size hail fell in Benton, Louisiana.

Hail, Bossier

When
April 19, 5:40 PM CST
Where
Bossier County, 1.81 mi SW of Alden Bridge
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.750, -93.740

Golfball sized hail was reported 4 miles north of Benton, Louisiana.

Hail, Caddo

When
April 19, 5:40 PM CST
Where
Caddo County, 1.36 mi ENE of Cutoff Jct
Measured
1 in hail
Reported by
Public
Coordinates
32.440, -93.800

Quarter size hail fell along Barron Road just south of the Shreveport, Louisiana city limits.

Hail, Caddo

When
April 19, 5:43 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.470, -93.800

Dime size hail covered the ground in the Southern Hills area of Shreveport, Louisiana.

Hail, Natchitoches

When
April 19, 5:43 PM CST
Where
Natchitoches County, 1.38 mi N of Bellwood
Measured
1.75 in hail
Reported by
Public
Coordinates
31.550, -93.200

Golfball sized hail covered the ground 7 miles south of Provencal, Louisiana.

Hail, Bossier

When
April 19, 5:50 PM CST
Where
Bossier County, 8 mi NE of Benton
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
32.782, -93.633

Hail was reported 8 miles northeast of Benton, Louisiana.

Hail, Grant

When
April 19, 6:05 PM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Baseball sized hail fell in Montgomery, Louisiana.

Hail, Sabine

When
April 19, 6:15 PM CST
Where
Sabine County, Converse
Measured
1.5 in hail
Reported by
Public
Coordinates
31.780, -93.700

Hail, Natchitoches

When
April 19, 6:19 PM CST
Where
Natchitoches County, 1.38 mi N of Bellwood
Measured
1 in hail
Reported by
Public
Coordinates
31.550, -93.200

Quarter size hail was reported in the Bellwood, Louisiana community.

Hail, Grant

When
April 19, 6:30 PM CST
Where
Grant County, 0.59 mi E of Colfax
Measured
1 in hail
Reported by
Public
Coordinates
31.520, -92.710

Hail, Caldwell

When
April 19, 7:15 PM CST
Where
Caldwell County, 2.72 mi SW of Riverton
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
32.140, -92.130

Nickel size hail was reported 4 miles northwest of Columbia, Louisiana.

Hail, Grant

When
April 19, 7:20 PM CST
Where
Grant County, 3 mi SSE of Stay
Measured
1 in hail
Reported by
Public
Coordinates
31.430, -92.480

Quarter size hail fell in the Creola community.

Hail, Grant

When
April 19, 7:25 PM CST
Where
Grant County, Williana
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -92.570

Quarter size hail was reported in the Williana community.

Hail, Caldwell

When
April 19, 8:11 PM CST
Where
Caldwell County, 0.69 mi S of Grayson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.040, -92.120

Golfball sized hail was reported at the intersection of Hwy. 165 and 845 just southwest of Grayson, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561045, 561046, 561047, 561054, 561048, 561049, 561077, 561050, 564787, 561051, 564784, 561052, 564786, 564785, 561053.